Arkansas, 2009

Flooding in Arkansas, December 3 to 31, 2009

December 3 to 31, 2009 · NWS LZK · 3 events in 2 counties and zones

Well above normal rainfall from previous months, combined with additional heavy rainfall in early December and planned reservoir releases, caused the White and Cache rivers to rise above flood stage during the first part of the month. These rivers then remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Well above normal rainfall from previous months, combined with additional heavy rainfall in early December and planned reservoir releases, caused the White and Cache rivers to rise above flood stage during the first part of the month. These rivers then remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water, causing additional damage to crops and roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 3, 1:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 3, 1:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
110 PM CST THU DEC 3 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WATER VAPOR IMAGERY THIS AFTERNOON GIVES A GREAT PICTURE OF THE NEXT
SURGE OF COLD AIR IN THE FORM OF A TROUGH AXIS MOVING DOWN FROM THE
NORTHERN PLAINS. THIS WILL ARRIVE LATE TONIGHT AND FRIDAY...WITH AN
INCREASE IN MOSTLY MID-LEVEL MOISTURE. COULD SEE A FEW SPRINKLES/OR
EVEN A SNOWFLAKE ACROSS THE FAR SOUTHEASTERN FORECAST AREA FRIDAY
NIGHT...BUT THE REMAINDER OF THE AREA WILL SEE LITTLE ELSE.

THE BIG STORY WILL BE THE COLD. WITH ARCTIC HIGH PRESSURE PUSHING IN
BEHIND THE TROUGH...AND CLOUDS DECREASING FRIDAY NIGHT...
TEMPERATURES WILL LIKELY BE THE COLDEST SO FAR THIS SEASON...WITH
LOWS IN THE MID TEENS NORTH TO MID 20S SOUTH. WOULD NOT BE SURPRISED
TO SEE SOME OF THE SHELTERED VALLEY AREAS OF THE NORTH A LITTLE
COLDER.

AIRMASS WILL SLOWLY MODERATE THROUGH THE WEEKEND...AS UPPER FLOW
BECOMES MORE ZONAL...AND THE HIGH MOVES EAST. BY LATE SUNDAY...A
WEAK FRONT WILL APPROACH FROM THE PLAINS...WITH AN UPPER TROUGH
MOVING UP AHEAD OF IT. DON/T THINK THERE WILL BE MUCH TO THIS
SYSTEM...OTHER THAN SLIGHT RAIN CHANCES MAINLY SUNDAY AFTERNOON AND
NIGHT. COULD BE A BRIEF RAIN/SNOW MIX ACROSS THE NORTH BEFORE THE
FRONT CLEARS THE AREA LATE SUNDAY NIGHT/EARLY MONDAY MORNING.

THROUGH THE PERIOD...TEMPERATURES WILL BE AS MUCH AS 5 TO 15 DEGREES
BELOW SEASONAL AVERAGES.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
LONG TERM BEGINS WITH WEAK UPPER SYSTEM LIFTING NE OVER THE MID MS
RIVER VALLEY REGION...WITH A SFC COLD FRONT PUSHING SOUTH ACROSS THE
SRN PLAINS. THIS FRONT WILL THEN STALL ALONG THE GULF COAST MON
NIGHT...WITH ANOTHER...STRONGER UPPER TROUGH DIGGING SOUTH ACROSS
THE SRN ROCKIES TUE. AHEAD OF THIS TROUGH...SFC LOW PRESSURE WILL
DEVELOP ALONG THE COAST...THEN LIFT NE AND STRENGTHEN AS THE UPPER
LOW MOVES QUICKLY EAST ACROSS THE SRN PLAINS. CHANCES OF RAIN
INCREASE TUE NIGHT...AND LINGER INTO WED. COLD AIR WILL FILTER IN
BEHIND THE EXITING SFC LOW...WITH RAIN POSSIBLY MIXING WITH OR
CHANGING OVER TO WINTRY PRECIP WED AFTERNOON. AT THIS TIME...TOO
EARLY TO GET INTO MANY DETAILS REGARDING PRECIP TYPE DUE TO
UNCERTAINTIES ASSOCIATED WITH TIMING OF THIS MID WEEK STORM
SYSTEM...BUT HAVE MENTIONED A RA/SN MIX FOR NOW ACROSS NRN AND WRN
COUNTIES.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     24  41  22  46 /  10  10  10  10
CAMDEN AR         29  42  22  51 /  10  10  20  10
HARRISON AR       17  37  15  44 /   0  10  10  10
HOT SPRINGS AR    28  42  21  48 /  10  10  10  10
LITTLE ROCK   AR  28  44  23  46 /  10  10  10  10
MONTICELLO AR     29  44  26  48 /  10  10  20  10
MOUNT IDA AR      26  42  18  51 /  10  10  10  10
MOUNTAIN HOME AR  26  40  16  46 /   0  10  10  10
NEWPORT AR        26  43  24  47 /  10  10  10  10
PINE BLUFF AR     29  43  25  45 /  10  10  20  10
RUSSELLVILLE AR   25  42  17  49 /  10  10  10  10
SEARCY AR         26  44  21  44 /  10  10  10  10
STUTTGART AR      29  44  26  45 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...62
Hazardous weather outlook, Dec 3, 5:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU DEC 3 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND COOL CONDITIONS ARE EXPECTED TODAY. ANOTHER SURGE OF COLD
AIR WILL OCCUR TONIGHT...AS AN UPPER TROUGH MOVES SOUTH.
TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL BE COLD...WITH A
WIDESPREAD FREEZE EXPECTED.

A SYSTEM WILL MOVE ALONG THE GULF COAST FRIDAY AND FRIDAY NIGHT.
WHILE MUCH OF THE PRECIPITATION WILL REMAIN IN LOUISIANA AND
MISSISSIPPI...SPRINKLES OR POSSIBLY SNOW FLURRIES MAY FALL IN AREAS
SOUTH OF PINE BLUFF. THERE WILL BE NO SNOW ACCUMULATIONS.

PRECIPITATION CHANCES WILL INCREASE FOR SUNDAY AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY...AS THE PROGRESSIVE FLOW CONTINUES. SNOW
WILL BE  POSSIBLE IN THE NORTH MONDAY NIGHT AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Woodruff

When
December 3, 5:00 PM CST to December 31, 11:59 PM CST
Where
Woodruff County, 0.45 mi S of New Augusta to 0.37 mi N of Augusta
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
35.263, -91.350

Heavy rainfall in early December, combined with planned reservoir releases, caused the White River at Augusta to rise above flood stage on the 3rd. This river remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water.

Flood, Woodruff

When
December 6, 5:30 PM CST to December 21, 2:00 PM CST
Where
Woodruff County, 1.78 mi SE of Goodrich to New Salem
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
35.310, -91.210

Additional heavy rainfall at the beginning of December caused the Cache River at Patterson to again rise above flood stage during the afternoon of the 6th. The river remained above flood stage for two weeks before falling below flood stage on the afternoon of the 21st. This caused pasture and cropland along the river to become inundated once again.

Flood, Monroe

When
December 8, 4:30 PM CST to December 31, 11:59 PM CST
Where
Monroe County, 3.07 mi SW of Ninety Point to 2.66 mi SSE of Ninety Point
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
34.750, -91.340

Heavy rainfall in early December, combined with planned reservoir releases, caused the White River at Clarendon to rise above flood stage on the 8th and 9th. This river remained above flood stage at this location through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207017, 207008, 207019.